Radiation, Steroids and Side Effects, Oh My… – Jul/1/18

Dexamethasone started in the evening of February 2nd at a 2mg dose 3x daily, removing the need for Janaya’s Cortef steroid for the time being. One milligram of Dexamethasone is equal to ~50mg of Cortef, therefore Janaya went from 7mg to 300mg comparably overnight. Basically, she felt like she was having a semi-permanent sugar crash with an insatiable appetite and an ever-expanding swell all over her body, most noticeable in her face and belly. She also stopped taking her Growth Hormone injection she had been receiving since she was 1 and a ½ years old. So many changes for one little body and little mind to comprehend…

February 6th, 2018 is the day Janaya was fitted for her shell. The process, done at the Cross Cancer Society, went by relatively quickly. We were brought to a room where Janaya laid on a board-like bed attached a scanning machine (an MRI I presume) and they took several measurements of her head followed by a piece of warmed up plastic covered in holes like a honeycomb being placed over her face. They shaped the shell to every crevice; eyes, nose/nostrils, ears, chin, and forehead missing no indentations and allowing no room for movement. This prevents damage to healthy brain cells by concentrating the radiation onto the cancerous cells only. She loved the process and how warm the plastic was so much she didn’t want to move! Janaya was very content with the entire process, the staff making it even easier by being extremely patient and answered any question we had. They even asked Janaya what type of progress board she wanted, which she chose dinosaurs, to keep track of how many treatments she had completed and had left. One of the techs also had a child that attended the same school as Janaya and would surprise her with gifts often throughout her treatments ❤

Janaya’s first day of radiation commenced on February 8th, 2018 and went off without a hitch. She was extremely brave, the staff asked her several questions on how to make her more comfortable such as music, continuous conversation by the tech’s and warm blankets but Janaya said a small “no thank you” and on it went. The entire treatment took roughly 5 minutes and all in all it took us longer to find a parking stall than it did to have the treatment. Upon completion, Janaya was introduced to her BEAUTIFUL hand drawn Tyrannosaurus Rex progress chart that a tech made her with 30 egg slots to place 3D dino stickers onto after each treatment had finished.

It didn’t take long for Janaya to start experiencing stomach pains, and not long after that point for it to be noticeable in her belly and cheeks. The insatiable appetite was no joke either; I watched her scarf down 5 pieces of French toast, 5 scrambled eggs, 2 pieces of toast and 2 tall glasses of milk in one sitting and still wanted more. This all coming from a kid who hardly ever has an appetite, forcing me to reach out to a dietitian multiple times on several occasions throughout her life to confirm I didn’t need to be blending food and force-feeding her. I remember one night in mid February we went to Boston Pizza with one of Janaya’s old teachers and Janaya experienced the worst bout of stomach pain she would have throughout the entire treatment process. She was crippled with pain and having a hard time breathing, later to be explained that the swelling and her expanding stomach was pressing on her diaphragm and other organs which is what was causing the pain and trouble eating. The way Janaya explained it was that it felt like her belly was full, but she was still so hungry it was torturous. She really put a new meaning to the word ‘hangry’ (when you’re so hungry you’re grumpy/angry).

By the third week of diagnosis, 2nd week of treatment, Janaya had gained 13lbs. Another 10lbs during the 4th week. She had a ‘pregnant’ type belly, hair began falling out in chunks and was still experiencing a crazy appetite I had learned to manage. The beginning of March marked the beginning of the low point for Janaya’s personality, and ultimately the worst 3 weeks for myself emotionally. She was swollen from her cheeks to her fingers to her belly to her toes. None of her clothes fit anymore, panties were a struggle to get into and wiping after going to the bathroom became near impossible (which welcomed a breading ground for what would eventually be a nasty bladder infection) due to how firm her hips, thighs and buttocks were.  She started explaining to people she didn’t always look this way, wearing baggy clothes to cover herself up, putting her hood up on all her jackets to cover her hair, avoided being in any photos or around anyone she cared about and had no interest in her YouTube channel anymore. Even though she didn’t say it out loud, her actions showed me what was going on in her mind. Same as you and me if we gain even 10lbs, except she went from 51lbs the day of diagnosis to 80lbs by the end of treatment on March 26th. There was nothing to do but let her know she was beautiful no matter what and assure her the swelling will go away eventually, it was only temporary.

Janaya wanted nothing to do with friends, family and even me at times. This was the first time in almost 8 and a ½ years that Janaya didn’t want me around, or so I felt, and that was a monumentally hard pill to swallow coupled with the diagnosis and coming to terms with being told I will eventually no longer be a mother to a physical child in what could be months… I was circling the ‘clinical depression’ drain and really fighting the rabbit hole of emotions I was going through. I needed to be there for Janaya, however that needed to be, but to do that I needed to be there for myself as well… So, cue the anti depressants and weekly, if not bidaily, visits to my therapist (hence the long gaps in blog posts). For a deeper explanation, see my post “Repression”.

March 26 also marked the day we would start weening the steroids, and let me tell you.. every appointment leading up to weening her off I prayed she was doing okay and that we can lower her dose a little more… We couldn’t quit cold turkey as that would put her body into a form of shock so 0.5mg by 0.5mg we dropped every 3-4 days. It wasn’t until about 2-3 after we started weening the dexamethasone that we started seeing Janaya come back slowly. She was getting more energy, started to be more interested in her regular activities again like reading, Pokemon Go walks and spending time with friends and family. Her last day taking the steroids was April 29th, 2018 and I can’t express the joy and weight-lifting-euphoria I felt when the doctor said she could stay off the steroids as long as all went well. Literally every ounce in my being was now, and continues to be, devoted to trying everything I can to keep the swelling at bay as long as it was in Janaya’s best interest.

My baby came back to me about a month post completion of the steroids, 2 months post radiation and I couldn’t be happier. I was able to heal myself once I felt the free will, love and humor of Janaya’s personality enveloping me every day. Now I pray that I can keep her like this for as long as possible, and hopefully that’s later rather than sooner…

♦ ♦ ♦ ♦ ♦ ♦ ♦ ♦ ♦ ♦ ♦ ♦ ♦ ♦ ♦

Click here for a video of Janaya’s radiation journey, and as always.. Thank you for your continued love and support. Until next time everyone, hug your loved ones close and cherish all the memories you can. ♥

** Date the post was written was changed to allow posts to show in order **

** Originally written June 30, 2018 **

2 thoughts on “Radiation, Steroids and Side Effects, Oh My… – Jul/1/18

Add yours

  1. So happy for you and “ Rex” the treatments are done. Time for family time, an abundance of love and a huge dose of hugs. Take special care, all of you.
    Kathie

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

Blog at WordPress.com.

Up ↑

%d bloggers like this: